Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2008, 2:56 PM CDT for Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2008, 2:56 PM CDT (19:56 UTC)
- Expired
- May 13, 2008, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:06 PM CDT | HAIL 0.75 | 1 W Illinois City, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 131956 SVRDVN IAC139-163-ILC131-161-132030- /O.NEW.KDVN.SV.W.0036.080513T1956Z-080513T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 256 PM CDT TUE MAY 13 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MUSCATINE COUNTY IN EAST CENTRAL IOWA... SOUTH CENTRAL SCOTT COUNTY IN EAST CENTRAL IOWA... NORTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS... SOUTHWESTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS... * UNTIL 330 PM CDT. * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR ELIZA...OR 7 MILES SOUTH OF MUSCATINE...AND MOVING NORTHEAST AT 43 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ILLINOIS CITY...FAIRPORT...MONTPELIER...ANDALUSIA...BLUE GRASS... TAYLOR RIDGE...BUFFALO...OAK GROVE...MILAN AND ROCK ISLAND THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 4 AND 6. THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4159 9067 4144 9045 4126 9107 4142 9107 TIME...MOT...LOC 1956Z 241DEG 37KT 4134 9100 $$ SHEETS
2 follow-up statements
000
WWUS53 KDVN 132014
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT TUE MAY 13 2008
ILC131-132023-
/O.CAN.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
MERCER IL-
313 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MERCER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
4150 9055 4150 9054
TIME...MOT...LOC 2013Z 238DEG 39KT 4146 9077
$$
IAC139-163-ILC161-132030-
/O.CON.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
313 PM CDT TUE MAY 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL ROCK ISLAND...EAST CENTRAL MUSCATINE AND SOUTH CENTRAL
SCOTT COUNTIES...
AT 310 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
NEAR LOUD THUNDER PARK...OR 12 MILES WEST OF ROCK ISLAND...MOVING
NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANDALUSIA...BLUE GRASS...BUFFALO...SPRING LAKE...WEST LAKE PARK AND
CREDIT ISLAND
THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 2 AND 11.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
4150 9055 4150 9054
TIME...MOT...LOC 2013Z 238DEG 39KT 4146 9077
$$
SHEETS000
WWUS53 KDVN 132034
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT TUE MAY 13 2008
IAC139-163-ILC161-132043-
/O.EXP.KDVN.SV.W.0036.000000T0000Z-080513T2030Z/
SCOTT IA-MUSCATINE IA-ROCK ISLAND IL-
333 PM CDT TUE MAY 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROCK ISLAND...EAST
CENTRAL MUSCATINE AND SOUTH CENTRAL SCOTT COUNTIES EXPIRED AT 330 PM
CDT...
THE THUNDERSTORMS THAT WERE CAPABLE OF PRODUCING LARGE HAIL HAVE
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.
LAT...LON 4137 9082 4148 9087 4159 9067 4151 9055
4150 9055 4150 9054
TIME...MOT...LOC 2014Z 238DEG 39KT 4146 9076
$$
JDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:52 PM CDT, 4 minutes earlier.
Area forecast discussion, May 13, 2:52 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 252 PM CDT TUE MAY 13 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH THE AREA TONIGHT USHERING IN ANOTHER ROUND OF COOLER AIR TO THE REGION. A PATTERN CHANGE ALOFT WILL RESULT IN NORTHWEST FLOW DEVELOPING ACROSS NORTH AMERICA THROUGH THE WEEKEND. THIS PATTERN CHANGE WILL RESULT IN AN EXTENDED PERIOD OF COOL AND UNSETTLED WEATHER AS SEVERAL ALBERTA CLIPPER SYSTEMS WILL MOVE THROUGH THE REGION. && .DISCUSSION... COLD FRONT TO SWEEP THROUGH THE AREA TONIGHT BRINGING MORE RAIN TO THE AREA. HOWEVER...THIS RAIN WILL NOT BE WIDESPREAD AND HEAVY SO AREA RIVERS SHOULD SEE MINIMAL IMPACT. QUIET WX THEN EXPECTED FOR WED/WED NIGHT AS HIGH PRESSURE MOVES THROUGH THE AREA. MODELS DIVERGE SLIGHTLY ON SOLUTIONS FOR THURSDAY REGARDING PRECIP CHANCES. HOWEVER...THERE SEEMS TO BE AGREEMENT ON CONTINUED LOW LEVEL DRY EASTERLY OR NORTHEAST FLOW WITH THE APPROACH OF THE NEXT SYSTEM REMAINING SOUTH OF THE AREA. THUS WILL GO DRY FOR THURSDAY/THURSDAY NIGHT. FRIDAY ON...THE PATTERN CHANGE TO NORTHWEST FLOW IS FULLY IN PLACE. THERE IS STILL CONSIDERABLE MODEL UNCERTAINTY BETWEEN THE GLOBAL MODELS REGARDING THE STRENGTH OF THE WEST COAST RIDGE AND EASTERN LONGWAVE TROF. SEVERAL CLIPPER SYSTEMS WILL BE EMBEDDED IN THE FLOW BRINGING A CHANCE FOR ADDITIONAL PRECIP. AN ADDITIONAL WILD CARD WILL BE THE ENERGY FROM TYPHOON RAMMASUN WHEN IT TOPS THE WESTERN RIDGE. GLOBAL MODELS SEEM TO AGREE ON A CLIPPER SYSTEM MOVING THROUGH ON FRIDAY/FRIDAY EVENING. THERE MAY OR MAY NOT BE ANOTHER CLIPPER SYSTEM SATURDAY/SATURDAY EVENING. THERE IS A POSSIBILITY THAT SUNDAY MAY BE DRY. ECMWF/UKMET AGREE THAT ANOTHER CLIPPER SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT/MONDAY AND BOTH HAVE TRENDED SLOWER/STRONGER WITH THIS CLIPPER SYSTEM. GIVEN THE OVERALL UNCERTAINTY WITH THE PATTERN CHANGE AND MOVEMENT OF FEATURES...HAVE OPTED TO GO WITH GENERALLY SCHC POPS FROM FRIDAY ON. TUESDAY CURRENTLY LOOKS DRY. ...08... && .AVIATION... A COLD FRONT WILL PUSH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS BETWEEN 7 PM AND MIDNIGHT...VEERING WINDS TO THE NORTHWEST AND LOWERING CIGS INTO MVFR RANGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. THUNDERSTORM COVERAGE IS NOT EXPECTED TO BE VERY HIGH AT THE CID AND DBQ TERMINALS AND THUS HAVE ONLY INCLUDED SHOWERS WITH CB IN FORECASTS DURING THE EVENING. MVFR CIGS ARE EXPECTED TO LINGER THROUGH MOST OF TONIGHT...WITH CLEARING TAKING PLACE WED MORNING FROM WEST TO EAST. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, May 13, 4:45 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT TUE MAY 13 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 445 AM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. HAASE
In the hours before
Special weather statement, May 13, 10:53 AM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1053 AM CDT TUE MAY 13 2008 IAZ087>089-098-099-ILZ025-026-034-035-131715- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB 1053 AM CDT TUE MAY 13 2008 ...STRONG GUSTY WINDS POSSIBLE THIS MORNING... CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON. WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES. DLS
Local storm report, May 13, 2:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
228 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 3 W MUSCATINE 41.41N 91.14W
05/13/2008 M0.88 INCH MUSCATINE IA TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 2:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 NNE MUSCATINE 41.43N 91.07W
05/13/2008 E0.75 INCH MUSCATINE IA TRAINED SPOTTER
&&
TERRYSLocal storm report, May 13, 2:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 N MUSCATINE 41.45N 91.07W
05/13/2008 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
PEA SIZE HAIL AND LARGER ALONG HIGHWAY 61.
0234 PM HAIL MUSCATINE 41.42N 91.07W
05/13/2008 M0.75 INCH MUSCATINE IA TRAINED SPOTTER
HAIL FELL NEAR WEED CITY PARK
&&
TERRYSLocal storm report, May 13, 2:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT TUE MAY 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL MUSCATINE 41.42N 91.07W
05/13/2008 M1.25 INCH MUSCATINE IA TRAINED SPOTTER
&&
TERRYSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 39 min |
| May 13, 2:47 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 43 min |
| May 13, 2:24 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 36 min |
| May 13, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 37 min |
| May 13, 4:43 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 17 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.